Skip to main content

Bernstein type theorems with flat normal bundle


We prove Bernstein type theorems for minimal n-submanifolds in ℝn+p with flat normal bundle. Those are natural generalizations of the corresponding results of Ecker-Huisken and Schoen-Simon-Yau for minimal hypersurfaces.

This is a preview of subscription content, access via your institution.


  1. Cheng, S.Y., Li, P., Yau, S.-T.: Heat equations on minimal submanifolds and their applications. Amer. J. Math. 106(5), 1033–1065 (1984)

    MathSciNet  Google Scholar 

  2. Ecker, K., Huisken, G.: A Bernstein result for minimal graphs of controlled growth. J. Differential Geom. 31(2), 397–400 (1990)

    MathSciNet  Google Scholar 

  3. Fischer-Colbrie, D.: Some rigidity theorems for minimal submanifolds of the sphere. Acta Math. 145(1–2), 29–46 (1980)

    Google Scholar 

  4. Fischer-Colbrie, D., Schoen, R.: The structure of complete stable minimal surfaces in 3-manifolds of nonnegative scalar curvature. Comm. Pure Appl. Math. 33(2), 199–211 (1980)

    MathSciNet  Google Scholar 

  5. Hildebrandt, S., Jost, J., Widman, K.-O.: Harmonic mappings and minimal submanifolds. Invent. Math. 62(2), 269–298 (1980/81)

    Article  MathSciNet  Google Scholar 

  6. Hoffman, D.A., Osserman, R., Schoen, R.: On the Gauss map of complete surfaces of constant mean curvature in R3 and R4. Comment. Math. Helv. 57(4), 519–531 (1982)

    MathSciNet  Google Scholar 

  7. Hsiang, W.-Y., Palais, R.S., Terng, C.-L.: The topology of isoparametric submanifolds. J. Differential Geom. 27(3), 423–460 (1988)

    MathSciNet  Google Scholar 

  8. Jost, J., Xin, Y.L.: Bernstein type theorems for higher codimension. Calc. Var. Partial Differential Equations 9(4), 277–296 (1999)

    Article  MathSciNet  Google Scholar 

  9. Lawson, Jr. H.B., Osserman, R.: Non-existence, non-uniqueness and irregularity of solutions to the minimal surface system. Acta Math. 139(1–2), 1–17 (1977)

    Google Scholar 

  10. Ni, L.: Gap theorems for minimal submanifolds in \({\bf R}\sp {n+1}\). Comm. Anal. Geom. 9(3), 641–656 (2001)

    MathSciNet  Google Scholar 

  11. Nitsche, J.C.C.: Lectures on minimal surfaces. Vol. 1. Cambridge University Press, Cambridge, 1989. Introduction, fundamentals, geometry and basic boundary value problems, Translated from the German by Jerry M. Feinberg, With a German foreword

  12. Simons, J.: Minimal varieties in riemannian manifolds. Ann. of Math. (2) 88, 62–105 (1968)

    MATH  MathSciNet  Google Scholar 

  13. Schoen, R., Simon, L., Yau, S.T.: Curvature estimates for minimal hypersurfaces. Acta Math. 134(3–4), 275–288 (1975)

    MathSciNet  Google Scholar 

  14. Smoczyk, K., Wang, G., Xin, Y.L.: Mean curvature flow with flat normal bundles. arXiv:math.DG/0411010, v1 Oct. 31, 2004

  15. Terng, C.-L.: Isoparametric submanifolds and their Coxeter groups. J. Differential Geom. 21(1), 79–107 (1985)

    MATH  MathSciNet  Google Scholar 

  16. Terng, C.-L.: Convexity theorem for isoparametric submanifolds. Invent. Math. 85(3), 487–492 (1986)

    Article  MATH  MathSciNet  Google Scholar 

  17. Terng, C.-L.: Submanifolds with flat normal bundle. Math. Ann. 277(1), 95–111 (1987)

    Article  MATH  MathSciNet  Google Scholar 

  18. Wang, M.-T.: On graphic Bernstein type results in higher codimension. Trans. Amer. Math. Soc. 355(1), 265–271 (electronic), (2003)

    Google Scholar 

  19. Wang, M.-T.: Stability and curvature estimates for minimal graphs with flat normal bundles, arXiv:math.DG/0411169, v1 Nov. 8 and v2 Nov. 11, 2004

  20. Xin, Y.L.: Bernstein type theorems without graphic condition. preprint 2003, to appear in Asian J. Math.

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Knut Smoczyk.

Additional information

The research of the first author was supported by a Heisenberg fellowship of the DFG

The research of the third author was partially supported by project # 973 of MSTC and SFECC

Mathematics Subject Classification Primary (2000) 53C42

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Smoczyk, K., Wang, G. & Xin, Y.L. Bernstein type theorems with flat normal bundle. Calc. Var. 26, 57–67 (2006).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • System Theory
  • Natural Generalization
  • Normal Bundle
  • Type Theorem
  • Minimal Hypersurface